Alert archive / Missouri / Areal Flood Advisories in 2021
Areal Flood Advisory 66, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 18, 2021, 3:06 AM CDT for Crawford County, Missouri. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2021, 3:06 AM CDT (08:06 UTC)
- Expired
- Jul 18, 2021, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Crawford County, MO
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 12:25 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 12:25 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1225 AM CDT Sun Jul 18 2021 .SHORT TERM... (Through Late Sunday Night) Issued at 251 PM CDT Sat Jul 17 2021 The cold front responsible for the showers and storms experienced the last couple of days has made its way just south of the CWA, and high pressure is centered over the Midwest. Residual boundary layer moisture just behind the front and 1,500-2,000 J/kg of SBCAPE per SPC mesoanalysis has allowed for convection to form in portions of central and southeastern Missouri. RAP soundings from these areas show poor lapse rates and a warm nose at roughly 700-600 mb, limiting convective growth. Therefore, I expect convection that forms in these areas to remain weak and short lived. Our focus for this evening and overnight is the upper-level shortwave and MCV seen over eastern Kansas presently. It is expected that the MCV will continue its southeastward trajectory, skirting the southwestern and southern portion of the CWA this evening and overnight. The 12z HREF kept convection well confined to portions of southeastern Missouri and southwestern Illinois, but recent HRRR runs have edged convection a little further north toward the I-70 corridor as the MCV passes by. Given the aforementioned lapse rates over the CWA and generally unfavorable environment for convection, I'm not sure I buy in to this recent, more northerly solution just yet. That being said, I've taken somewhat of a middle ground and edged the chance of scattered showers a little further north than the previous forecast and kept them going longer tonight. With limited instability and 0-6 km shear around 15 kts, convection will remain weak and thunder will be limited. However, precipitable water over southeastern Missouri and southwestern Illinois is around 1.5-1.75", and if heavier showers move over areas that saw high rainfall totals recently, an isolated flash flood threat may be realized tonight, but I have low confidence in that at this time. Additionally, with the relatively same airmass in place over the CWA tonight as was last night, I can't rule out another round of patchy fog. Current surface obs show dry air pushing into the CWA from the northeast, but I'm uncertain with how far this will make it into the CWA. I currently have patchy fog in the forecast mainly for portions of southeastern Missouri and southwestern Illinois where surface moisture is higher thanks to recent rainfall. Tomorrow's convective trends largely depend on what happens tonight, but confidence remains high that the best chance for isolated to scattered showers and maybe a brief thunderstorm to occur is over portions of southeastern Missouri where boundary layer moisture will remain sufficient for convection. Temperatures will remain below normal thanks to the post-frontal high pressure remaining centered over the Midwest. Elmore .LONG TERM... (Monday through Next Saturday) Issued at 251 PM CDT Sat Jul 17 2021 Through the first half of the upcoming work week, the upper- level pattern will hold, with a trough over the eastern U.S. and an amplified ridge over the western half of the country. This will keep the Middle Mississippi Valley in northwest flow aloft, and at the surface, an area of high pressure will keep winds northeasterly at the surface. This setup will help keep temperatures at or below normal through Wednesday. For Thursday through the end of the extended period, ensemble guidance shows the western ridge building eastward. In response, the surface high will drift eastward and return southerly low-level flow to the CWA. This flow will advect warm, moist air into the region, leading to an increase in temperatures and humidity by the week's end. Ensemble solutions diverge near the end of the period with the expansion of the ridge relative to the Middle Mississippi Valley, leading to uncertainty with weather at the surface - particularly rain chances. With the increase in boundary layer moisture and uncertainty with the upper- level flow, I can't rule out a low chance of convection over portions of the CWA, but my confidence is higher in a mostly dry forecast for the week's end. Elmore && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1224 AM CDT Sun Jul 18 2021 VFR conditions are currently forecast through the valid TAF period, but the lingering threat for fog at a few terminals and MVFR CIGs this morning remain the dominant concerns for the forecast. A surface cold front is still draped across the southern portion of Missouri, which is aiding showers and thunderstorms in this area. The terminals, however, have been dry for hours and should remain that way through the period. While relative humidity is high at a few terminals, no fog has yet to develop thanks to the slow approach of drier air and cloud cover at all sites except KUIN. While no fog is mentioned in this TAF issuance, if sites in the river valleys (KSUS and KJEF) are able to cool rapidly and clear out, radiation fog could develop. Guidance is beginning to back off the concept of MVFR CIGs tomorrow morning, but discrepancies still exist. While the TAFs never introduced lower categories into the terminals, the SCT MVFR wording was kept to account for the possibility of lower clouds tomorrow. If MVFR CIGs do form, they should only last a few hours before lifting to VFR. Winds will remain light and generally out of the northeast through the period. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 6:41 PM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 641 PM CDT Sat Jul 17 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182345- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 641 PM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight across portions of southeast Missouri and southwest Illinois. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widely-scattered thunderstorms are possible Sunday in southeast Missouri, southwest Illinois and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MRB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:09 PM CDT | Areal Flood Advisory | LSX | Madison, Saint Francois | 97 min |
| Jul 18, 2:14 AM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| Jul 18, 4:24 AM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| Jul 18, 7:44 AM CDT | Areal Flood Advisory | LSX | Madison | 3 hr |
Nearby
Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.